Indiana, 2003

Tornado and Hail in Indiana, May 9, 2003

May 9, 2003 · NWS IWX · 27 events in 8 counties and zones

24 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 9, 3:20 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, May 9, 3:20 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 PM EST FRI MAY 9 2003

FORECAST PROBLEMS CONTINUE TO BE THUNDERSTORM CHANCES THROUGH
SATURDAY NIGHT. WARM FRONT IS FINALLY BEGINNING TO LIFT NORTH AS LOW
CLOUDS HAVE MIXED AND SOUTHWEST FLOW IS MIXING DOWN TO SURFACE.
IMPRESSIVE TEMPERATURE DISCONTINUITY ACROSS BOUNDARY WITH MID 80S
SOUTH AND MID 60S NORTH. THIS FRONT NOW EXPECTED TO LIFT NORTH INTO
NORTHERN CWA THIS EVENING. STILL A QUESTION OF ANY THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON AND EVENING BEFORE NEXT SHORTWAVE
AND MCS DEVELOPMENT OVERNIGHT. ATMOSPHERE IS HIGHLY UNSTABLE NEAR
AND SOUTH OF BOUNDARY BUT STRONG CAP AND LACK OF UPPER SUPPORT HAS
KEPT TSRA FROM FORMING. WL CONT CHC POPS THIS EVENING TO ACCOUNT FOR
POTENTIAL. DUE TO AMOUNT OF INSTABILITY...SEVERE THREAT WOULD BE
HIGH WITH ANY TSRA SOUTH OF FRONT.

INSTABILITY DROPS OVERNIGHT WITH LOSS OF HEATING BUT STILL UNSTABLE
ATMOSPHERE IN PLACE. SHORTWAVE WILL MOVE OUT OF PLAINS AND INTO
GREAT LAKES...OHIO VALLEY. MODELS VARY ON MOVEMENT AND POTENTIAL MCS
DEVELOPMENT. AVN SUFFERING FROM LARGE CONVECTIVE FEEDBACK AND ETA
POTENTIALLY MORE REPRESENTATIVE. BEST LOW LEVEL FORCING FROM JET
WILL BE TO OUR SOUTH WITH NOSE NUDGING INTO SRN CWA. SINCE THIS AREA
HAS BEEN WORKED OVER AND IS SATURATED...AND HAS BEST CHANCE FOR
HEAVY RAIN TONIGHT...COLLABORATED WITH SURROUNDING OFFICES AND WL GO
WITH FLOOD WATCH INTO SATURDAY. HEAVIEST RAIN POTENTIAL WOULD BE
LATE TONIGHT AND INTO SATURDAY MORNING ACROSS THIS AREA. ETA WANTS
TO LIFT AREA NORTH WITH APCHG WARM FRONT. SINCE NORTHERN AREA IN
QUESTION FOR HEAVY RAIN HAVE DECIDED TO HOLD OFF ON WATCH
THERE...BUT WATCH COULD BE MOVED NORTH TONIGHT IF CONVECTION MOVES
FARTHER NORTH. FFG RATHER LOW WITH 1HR AMOUNTS AROUND .5 INCHES AND
3 HR CLOSER TO 1.5 INCH.

SATURDAY AFTERNOON TEMPS AND CONVECTION WILL DEPEND ON AMOUNT OF
CLEARING AND WHERE REMNANTS OF MCS MOVE IN THE MORNING. WILL
CONTINUE CONSERVATIVE APPROACH WITH TEMPS AND LEAVE THUNDERSTORMS IN
ALL DAY WITH NO TIMING. POTENT FRONT MOVES ACROSS REGION SATURDAY
NIGHT WITH INSTABILITY AND STRONG DYNAMICS. GOOD CHANCES FOR SQUALL
LINE WITH DAMAGING WINDS AHEAD OF FRONT. WILL HAVE SEVERE WORDING
SAT NIGHT AS WELL. HEAVY RAIN STILL A CONCERN BUT DECIDED NOT TO
EXTEND WATCH INTO THIRD PERIOD AS WE MAY HAVE MORE FLOOD WARNINGS UP
FROM MCS.

COOL DOWN SUNDAY COULD CERTAINLY BE MUCH COOLER THAN CURRENT
FORECAST IF CLOUDS HANG IN. THIS WILL BE LOOKED INTO MORE CLOSELY
WITH LATER ISSUANCES.

FORECAST DISCUSSION FOR MONDAY NIGHT THROUGH FRIDAY...

ON MONDAY A LOW IN SOUTHEASTERN CANADA WILL BE MOVING AWAY FROM OUR
COUNTY WARNING AREA AS HIGH PRESSURE MOVES IN FOR TUESDAY AND
WEDNESDAY. THE GEM AGREES WITH THE MRF UP TO THIS POINT AND THE GFS
DOES FOR THE MOST PART. FOR THURSDAY THE MRF HAS A SHORTWAVE MOVE
SOUTHEASTWARD FROM NORTHWESTERN ILLINOIS TO SOUTHEASTERN INDIANA BUT
THE GEM HAS HIGH PRESSURE OVER US AND THE GFS MOVES A LOW TO OUR
WEST AND A WARM FRONT INTO INDIANA. THEN FOR FRIDAY THE MRF AND GEM
BOTH HAVE HIGH PRESSURE OVER US BUT THE GFS MOVES ITS LOW THROUGH
INDIANA. SO...WILL LEAVE THIS TIME PERIOD IS LOOKING DRY AND WITH
THE MODEL UNCERTAINTY FOR THURSDAY WILL LEAVE THURSDAY DRY FOR NOW.
DIDNT CHANGE ANY MAX/MIN TEMPS.

.IWX...
IN...FLOOD WATCH FOR TONIGHT AND SATURDAY FOR ZONES INZ013...
INZ015>018...INZ020...INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FOR TONIGHT AND SATURDAY FOR ZONES OHZ015>016...
OHZ024>025.

LASHLEY/LOTHAMER
Hazardous weather outlook, May 9, 6:20 AM EST, 14 hours 30 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 AM EST FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...
THUNDERSTORMS WILL DIMINISH ACROSS THE AREA THIS MORNING.  HEAVY
RAINFALL FROM THESE STORMS WILL LEAVE PONDING OF WATER ON ROADWAYS
AND CAUSE SOME SMALL STREAMS TO FLOOD...ESPECIALLY SOUTH OF A
MONTICELLO TO FORT WAYNE TO OTTAWA LINE.

THE AIRMASS OVER THE AREA WILL BECOME VERY UNSTABLE THIS AFTERNOON.
SOME THUNDERSTORMS MAY DEVELOP OVER THE AREA AGAIN THIS AFTERNOON
AND THIS EVENING. IF THUNDERSTORMS DO DEVELOP... THEY COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. MORE THUNDERSTORMS MAY MOVE INTO
THE AREA LATE TONIGHT IN RESPONSE TO A DEVELOPING LOW PRESSURE
SYSTEM OVER THE SOUTHERN PLAINS.

.DAYS TWO THROUGH SEVEN...
THE SOUTHERN PLAINS LOW WILL MOVE NORTHEAST TO NORTHERN WISCONSIN BY
SUNDAY MORNING. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AS THE
WARM FRONT ASSOCIATED WITH THIS SYSTEM MOVES NORTHEAST ACROSS THE
AREA.  SEVERE STORMS ARE POSSIBLE AGAIN SATURDAY NIGHT AS THE COLD
FRONT ASSOCIATED WITH THIS SYSTEM MOVES EAST ACROSS THE AREA. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE WITH THE
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON... TONIGHT...
SATURDAY... AND SATURDAY NIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

JT

In the hours before

Local storm report, May 9, 4:04 PM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0404 PM EST FRI MAY 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 AM    2 W BROOKSTON             IN   60 MPH TSTORM WIND
05/09/03   WHITE                          2 TREES BLOWN DOWN.
                                          REPORTED BY EM.

The radar

The Northern Indiana radar (KIWX), 18 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

24 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Kosciusko

When
May 9, 8:50 PM EST
Where
Kosciusko County, Warsaw
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.233, -85.833

Hail, Kosciusko

When
May 9, 8:56 PM EST to 9:00 PM EST
Where
Kosciusko County, 4 mi E of Leesburg
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.333, -85.767

Off duty NWS employees in the same area reported hail the size of quarters covering the ground.

Hail, Kosciusko

When
May 9, 8:59 PM EST
Where
Kosciusko County, 1 mi SW of North Webster
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.300, -85.717

Tornado, Kosciusko

When
May 9, 9:15 PM EST to 9:16 PM EST
Where
Kosciusko County, 5 mi S of Pierceton
Rating
F1
Path length
100 mi
Path width
25 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
41.133, -85.717

A mini van driving southbound on a county road, about 6.5 miles south of Pierceton, was picked up by the tornado and deposited 10 to 15 feet west of the road in a field. The driver reported not being able to see out of the van, was pressing the accelerator but not going anywhere. The driver and her granddaughter were unharmed and there was no visible damage to the van. Just north of this location, 2 large trees, each roughly 2 to 3 feet in diameter and 8 to 10 feet of their top trunks removed by the tornado. An RV in the yard received extensive damage from the tornado, with debris striking a car in the yard, breaking out both the front and rear windows. .

Hail, Kosciusko

When
May 9, 9:15 PM EST
Where
Kosciusko County, 5 mi S of Pierceton
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.133, -85.717

Local residents reported hail up to the size of tennis balls falling with the storm.

Thunderstorm Wind, Kosciusko

When
May 9, 9:15 PM EST to 9:16 PM EST
Where
Kosciusko County, 6 mi S of Pierceton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
41.117, -85.717

Several trees were uprooted 6 miles south of Pierceton, along county roads 550 E and 750 S. One tree fell onto the porch of a home, destroying the porch, but leaving the remainder of the house undamaged. The owners, who were in their basement at the time of the damage, were not injured. The roof was torn off a over 100 year old barn at one residence. Large trees were also uprooted in the general area of the barn damage. A unsecured, unoccupied mobile home was blown approximately 50 yards and destroyed in the area as well.

Hail, Whitley

When
May 9, 9:22 PM EST
Where
Whitley County, Columbia City
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.167, -85.483

Hail, Noble

When
May 9, 9:24 PM EST
Where
Noble County, 1 mi S of Albion
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.383, -85.417

Hail, Noble

When
May 9, 9:24 PM EST
Where
Noble County, 1 mi S of Albion
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.383, -85.417

Thunderstorm Wind, Whitley

When
May 9, 9:25 PM EST
Where
Whitley County, South Whitley
Measured
61 kt (70 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
41.083, -85.617

Hail, Whitley

When
May 9, 9:29 PM EST
Where
Whitley County, Larwill
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.183, -85.633

Hail, Whitley

When
May 9, 9:37 PM EST
Where
Whitley County, Columbia City
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.167, -85.483

Hail, Whitley

When
May 9, 9:39 PM EST
Where
Whitley County, 2 mi N of Columbia City
Measured
4.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.200, -85.483

Hail, Whitley

When
May 9, 9:42 PM EST
Where
Whitley County, 5 mi W of Columbia City
Measured
4.25 in hail
Reported by
AMATEUR RADIO
Coordinates
41.167, -85.583

Hail, Lagrange

When
May 9, 9:44 PM EST
Where
Lagrange County, 2 mi SW of Lagrange
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.633, -85.450

Hail, Lagrange

When
May 9, 9:53 PM EST
Where
Lagrange County, 10 mi NW of Lagrange
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.750, -85.550

Hail, De Kalb

When
May 9, 10:00 PM EST
Where
De Kalb County, 1 mi NW of Auburn
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.383, -85.067

Hail, Allen

When
May 9, 10:06 PM EST
Where
Allen County, 1 mi W of Ft Wayne
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.067, -85.150

Hail, Noble

When
May 9, 10:08 PM EST
Where
Noble County, Albion
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.400, -85.417

Hail, Steuben

When
May 9, 10:10 PM EST
Where
Steuben County, 4 mi W of Clear Lake
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.733, -84.917

Hail, Steuben

When
May 9, 10:14 PM EST
Where
Steuben County, Orland
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.733, -85.167

Hail, Steuben

When
May 9, 10:16 PM EST
Where
Steuben County, 3 mi S of Orland
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
41.683, -85.167

Hail, Noble

When
May 9, 10:30 PM EST
Where
Noble County, 1 mi E of Avilla
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.367, -85.217

Hail, Noble

When
May 9, 10:30 PM EST
Where
Noble County, Kendallville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.450, -85.267

Hail, St. Joseph

When
May 9, 10:33 PM EST
Where
St. Joseph County, 4 mi S of South Bend
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.617, -86.250

Hail, Allen

When
May 9, 10:47 PM EST
Where
Allen County, 1 mi NE of Ft Wayne
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.083, -85.117

Hail, De Kalb

When
May 9, 11:04 PM EST
Where
De Kalb County, 1 mi N of Garrett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.367, -85.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351602, 5351599, 5351601, 5351484, 5351615, 5351616, 5351603, 5351485, 5351595, 5351605, 5351606, 5351604, 5351600, 5351607, 5351592, 5351608, 5351593, 5351594, 5351609, 5351596, 5351610, 5351611, 5351612, 5351613, 5351598, 5351614, 5351597.